Hail, Campbell
- When
- June 26, 6:55 PM MST
- Where
- Campbell County, 14.36 mi NNW of Recluse
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.940, -105.790
A severe thunderstorm clipped far northern Campbell County. The storm produced large hail to golf ball size and wind gusts to 70 mph near the Montana border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm clipped far northern Campbell County. The storm produced large hail to golf ball size and wind gusts to 70 mph near the Montana border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 26, 4:40 PM MST, 2 hours 15 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 540 PM MDT Wed Jun 26 2019 .DISCUSSION...(This Evening Through Wednesday) Issued at 310 PM MDT Wed Jun 26 2019 Current surface analysis shows nearly stationary and weak frontal boundary from central WY to along the SD/NE state line. Low pressure is located along the boundary over east-central WY. Upper level analysis shows slowly building ridge centered over the Plains, with southwest flow extending from the southwest US into the high plains, ahead of upper low off the Pacific NW coast. Skies are mostly sunny in general right now with temps mostly in the mid 70s to mid 80s. Winds are mostly variable and light, except a bit breezy from the south near the boundary across south central SD. KUDX radar shows very little across the area at this point. Regional radars show most activity right now over northwest WY and southeast WY. Another round of active weather is likely toward this evening as stronger shortwave over southern WY and northern CO slides through the area, breaking fairly strong cap that is in place now. Significant instability has built across much of the area, especially to the east and southeast of the Black Hills, where MLCAPE values up to 4000 j/kg are forecast late today. Better shear looks to be favored more to the north and northwest of the Black Hills into southeast MT. Storms will continue to increase some in coverage across southern MT, WY, and the NE panhandle late this afternoon, eventually moving into and developing across southern and western portions of the forecast area by early evening. Isolated supercells and multi-cells can be expected initially, with a line of storms or MCS possibly developing across parts of southwest into central SD this evening as low level jet increases. Large hail and strong wind gusts will be the main threats from severe storms, while an isolated tornado cannot be ruled out across the area. Activity will move out of the area from southwest to northeast overnight. Warmer weather will continue to build into the area late week, with hot conditions Friday into Saturday. Highs will be in the 80s to around 90 on Thursday, with upper 80s and 90s on Friday. Storm chances will mainly be confined to the northern Black Hills and northwest SD on Thursday, with mainly dry conditions on Friday, as temps warm aloft and cap becomes fairly strong. Hot conditions will linger into Saturday for most areas, especially to the east of the Black Hills. South central SD will see temps approaching 100 on Friday and Saturday with humid conditions. The ridge weakens and shifts east over the weekend, allowing a series of disturbances and an eventual cold front to cross the region. Chances for showers and storms will increase over the weekend, with the best chances right now looking to be Sunday afternoon and evening. Some stronger storms are possible over the weekend, especially during the late day hours. Cooler air will return for Sunday and especially the first half of next week. West to southwest flow aloft early next week will likely result in isolated to scattered storms at times. && .AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening) Issued At 539 PM MDT Wed Jun 26 2019 Scattered thunderstorms will move across the area this evening. Local MVFR/IFR conditions are expected with the thunderstorms. Otherwise, VFR conditions should prevail across the area through Thursday afternoon. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...7
Hazardous Weather Outlook National Weather Service Rapid City SD 605 AM MDT Wed Jun 26 2019 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 605 AM MDT Wed Jun 26 2019 /705 AM CDT Wed Jun 26 2019/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected late this afternoon through this evening, ending shortly after midnight as the storms move into central South Dakota. There is a slight risk of severe thunderstorms over nearly all the area. The main severe threats are large hail and damaging wind gusts. Hail larger than 2 inches is possible over parts of far northeastern Wyoming and west-central South Dakota. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a marginal risk of severe thunderstorms late Thursday afternoon and evening over far northeastern Wyoming, northwestern South Dakota, and parts of west-central South Dakota (mostly north and east of the Black Hills). Large hail and damaging wind gusts are the main threats. It will be very warm and humid on Friday. The heat index could approach 100 degrees over south-central South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity Bunkers
Special Weather Statement
National Weather Service Rapid City SD
655 PM MDT Wed Jun 26 2019
SDZ027-041-270130-
Fall River SD-Southern Foot Hills SD-
655 PM MDT Wed Jun 26 2019
...STRONG THUNDERSTORM OVER SOUTHWESTERN FALL RIVER COUNTY...
At 654 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southwest of Provo to 3 miles
northeast of Montrose to 4 miles west of Whitney Lake. Movement was
northeast at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Edgemont, Provo, Ardmore and Rumford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern South Dakota.
LAT...LON 4302 10405 4331 10406 4338 10402 4319 10346
4301 10315 4300 10386
TIME...MOT...LOC 0054Z 213DEG 33KT 4310 10406 4294 10367 4280 10340
JCSpecial Weather Statement National Weather Service Rapid City SD 741 PM MDT Wed Jun 26 2019 SDZ041-042-270215- Fall River SD-Oglala Lakota SD- 741 PM MDT Wed Jun 26 2019 ...STRONG THUNDERSTORM OVER WEST CENTRAL OGLALA LAKOTA AND EAST CENTRAL FALL RIVER COUNTIES... At 740 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles east of Oelrichs, or 23 miles north of Chadron, moving northeast at 35 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Oelrichs and Hay Canyon Butte. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for southwestern South Dakota. LAT...LON 4305 10304 4318 10332 4341 10311 4324 10265 TIME...MOT...LOC 0140Z 225DEG 29KT 4316 10312 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
751 PM MDT WED JUN 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM TSTM WND GST 15 NNW RECLUSE 44.94N 105.79W
06/26/2019 E50 MPH CAMPBELL WY TRAINED SPOTTER
&&
METhe Billings radar (KBLX), 242 km away, was scanning. The volume nearest the first event began at 01:57 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
The spotter estimated wind gusts at 70 mph.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825778, 825779, 825780, 825781.